Bilateral Acute Necrosis of the Globi Pallidi and Rhabdomyolysis Due to Combined Methadone and Benzodiazepine Toxicity


    loading  Checking for direct PDF access through Ovid

Abstract

Methadone continues to be a widely used maintenance therapy for opiate dependence. However, methadone-related deaths have been reported frequently for over 4 decades now. Anoxic brain injury with pulmonary edema secondary to respiratory depression is the recognized mechanism of methadone death, although pathological intracranial findings are rarely described in methadone deaths. A selective area of brain injury has never been reported with methadone use. We present a case of a 23-year-old man who had acute necrosis of the bilateral globi pallidi in the brain and systemic rhabdomyolysis after ingesting methadone and nasally insufflating alprazolam. We also present a review of the literature on deaths following opioid use and associated brain injury.

    loading  Loading Related Articles